Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 28, 2002, 3:57 PM EDT for Harrison County, West Virginia. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 3:57 PM EDT (19:57 UTC)
- Expired
- Apr 28, 2002, 4:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Harrison County, WV
The radar
The Pittsburgh radar (KPBZ), 139 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 3:59 PM EDT | Hail 0.88 | Clarksburg, WV | |
| Apr 28, 4:10 PM EDT | Hail 1 | West Milford, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 1:30 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
982 WUUS51 KRLX 281957 SVRRLX WVC033-282030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 356 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARRISON COUNTY IN WEST VIRGINIA... * UNTIL 430 PM EDT... * AT 353 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF SALEM...MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...BRIDGEPORT... CLARKSBURG...NUTTER FORT AND STONEWOOD. THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL. --CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:22 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 28, 1:22 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 122 PM EDT SUN APR 28 2002 THIS IS COMBINED LATE MORNING/AFTERNOON AFD. MIDDAY UPDATE REFELCTS EXTENSION OF FLOOD WATCH THROUGH 8 PM THIS EVENING AS WELL AS TORNADO WATCHES. ANY OF THESE THUNDERSTORMS COULD EASILY AGGRAVATE FLOODING PROBLEMS INITIATED BY HEAVY RAINFALL OVERNIGHT ACROSS THE WATCH AREA...WHICH IS BASICALLY THE NORTHERN TWO THIRDS OF THE AREA. ALSO EXPANDED POPS WESTWARD THIS EVENING AND UPPED HEM A LITTLE BIT EAST. WILL REISSUE SHORTLY TO REFLECT WATCH 168. AFTERNOON UPDATE MAY UP POPS THIS EVENING AND ADD CLOUDS MON AS MODELS CONTINUE TO TREND TOWARD MORE LOW LEVEL MOISTURE BEHIND SYSTEM. WILL REVISIT HIGHS MONDAY AS WELL. OTHERWISE NO MAJOR CHANGES APPEAR WARRANTED OTHER THAN UPDATING HEADLINES AT THAT TIME. .RLX... WV...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES WVZ005>011..WVZ013>020...WVZ026>032...WVZ037>040...WVZ046>047. WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES WVZ005>011... WVZ013>020...WVZ024>040...WVZ046>047. VA...WIND ADVISORY FOR UNTIL 8 PM THIS EVENING FOR ZONES VAZ003>004. KY...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES KYZ101>103...KYZ105. WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. .END/TRM
In the hours before
Local storm report, Apr 28, 3:03 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0303 PM EDT SUN APR 28 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0301 PM CRAB ORCHARD WV .50 INCH HAIL
04/28/02 RALEIGH EVENT OCCURRED BETWEEN
0246 PM AND 0301 PM
0303 PM WYCO WV .75 INCH HAIL
04/28/02 WYOMING EVENT OCCURRED BETWEEN
0248 PM AND 0303 PMLocal storm report, Apr 28, 3:25 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0325 PM EDT SUN APR 28 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0323 PM PARKERSBURG WV 1.00 INCH HAIL
04/28/02 WOOD EVENT OCCURRED BETWEEN
0308 PM AND 0323 PMLocal storm report, Apr 28, 3:30 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
330 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0233 PM 15 S ATHENS OH 1.25 INCH HAIL
04/28/02 MORGAN
0232 PM 1 N ATHENS OH .75 INCH HAIL
04/28/02 ATHENS REPORTED BY
SPOTTERS
0232 PM ATHENS OH 1.00 INCH HAIL
04/28/02 ATHENS REPORTED BY
SPOTTERS
0235 PM BECKLEY WV 1.75 INCH HAIL
04/28/02 RALEIGH REPORTED BY
SPOTTERS
0230 PM BECKLEY WV 1.25 INCH HAIL
04/28/02 RALEIGH
0258 PM BECKLEY WV 1.00 INCH HAIL
04/28/02 RALEIGH REPORTED BY
SPOTTERS
0230 PM BECKLEY WV .75 INCH HAIL
04/28/02 RALEIGH REPORTED BY
SPOTTERS
0245 PM BECKLEY WV 1.00 INCH HAIL
04/28/02 RALEIGH
0250 PM 6 S WESTON WV 2.75 INCH HAIL
04/28/02 LEWISLocal storm report, Apr 28, 3:31 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0331 PM EDT SUN APR 28 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0329 PM WILLIAMSTOWN WV PEA SIZE HAIL
04/28/02 WOOD EVENT OCCURRED BETWEEN
0314 PM AND 0329 PM
0330 PM PINEVILLE WV 1.25 INCH HAIL
04/28/02 WYOMING EVENT OCCURRED BETWEEN
0315 PM AND 0330 PMLocal storm report, Apr 28, 3:38 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
338 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0233 PM 15 S ATHENS OH 1.25 INCH HAIL
04/28/02 MORGAN
0232 PM 1 N ATHENS OH .75 INCH HAIL
04/28/02 ATHENS REPORTED BY
SPOTTERS
0232 PM ATHENS OH 1.00 INCH HAIL
04/28/02 ATHENS REPORTED BY
SPOTTERS
0235 PM BECKLEY WV 1.75 INCH HAIL
04/28/02 RALEIGH REPORTED BY
SPOTTERS
0230 PM BECKLEY WV 1.25 INCH HAIL
04/28/02 RALEIGH
0258 PM BECKLEY WV 1.00 INCH HAIL
04/28/02 RALEIGH REPORTED BY
SPOTTERS
0230 PM BECKLEY WV .75 INCH HAIL
04/28/02 RALEIGH REPORTED BY
SPOTTERS
0245 PM BECKLEY WV 1.00 INCH HAIL
04/28/02 RALEIGH
0250 PM 6 S WESTON WV 2.75 INCH HAIL
04/28/02 LEWIS FUNNEL CLOUD
0305 PM MARIETTA OH 1.00 INCH HAIL
04/28/02 WASHINGTON REPORTED BY
SPOTTERS
0258 PM BARTLETT OH 1.75 INCH HAIL
04/28/02 WASHINGTONLocal storm report, Apr 28, 3:53 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
353 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM ROSEVILLE OH 1.75 INCH HAIL
04/28/02 PERRY REPORTED BY
SPOTTERS
0330 PM GILMAN WS .88 INCH HAIL
04/28/02 RANDOLPH
0310 PM 5 W SOPHIA WV 1.75 INCH HAIL
04/28/02 WYOMING/RALEIGH ON WYOMING/RALEIGH LINE
0320 PM JUNIOR WV .75 INCH HAIL
04/28/02 BARBOUR CAR AND HOUSE DAMAGEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:50 AM EDT | Severe Thunderstorm Warning | RLX | Calhoun | 25 min |
| Apr 28, 1:07 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Wayne | 53 min |
| Apr 28, 1:33 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan | 42 min |
| Apr 28, 1:55 PM EDT | Tornado Warning | RLX | Mingo | 35 min |
| Apr 28, 2:05 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 55 min |
| Apr 28, 2:36 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 39 min |
| Apr 28, 4:25 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Gilmer | 50 min |
| Apr 28, 4:29 PM EDT | Severe Thunderstorm Warning | RLX | Barbour | 46 min |
| Apr 28, 4:44 PM EDT | Severe Thunderstorm Warning | RLX | Lewis, Upshur | 31 min |
| Apr 28, 4:55 PM EDT | Severe Thunderstorm Warning | RLX | Randolph | 65 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.